Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS JSJ

May 29, 2009

NWS JSJ issued this flash flood warning at May 29, 2009, 1:02 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 1:02 PM CDT (18:02 UTC)
Expired
May 29, 2009, 3:07 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 53 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 291802
FFWSJU
PRC075-113-292100-
/O.NEW.TJSJ.FF.W.0020.090529T1802Z-090529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
202 PM AST FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     JUANA DIAZ
     PONCE

* UNTIL 500 PM AST

* AT 158 PM AST...DOPPLER WEATHER RADAR INDICATED VERY HEAVY 
RAINFALL ACROSS INTERIOR PORTIONS OF PONCE. AS OF 2 PM AST...OVER 
THREE INCHES OF RAINFALL HAD ACCUMULATED IN USGS RAINGAGES IN THE 
VICINITY OF THE RIO CERRILLOS. RAPID RISES IN THE RIO CERRILLOS AND 
ITS TRIBUTARIES...LEADING TO FLASH FLOOD...CAN BE EXPECTED AS THIS 
WATER WORKS ITS WAY TO THE OCEAN THROUGH AT LEAST 5 PM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1815 6661 1817 6657 1813 6653 1797 6653
      1796 6662

$$

SR/AAS
1 follow-up statement
000 
WGCA72 TJSJ 292007
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
407 PM AST FRI MAY 29 2009

PRC075-113-292016-
/O.CAN.TJSJ.FF.W.0020.000000T0000Z-090529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JUANA DIAZ PR-PONCE PR-
407 PM AST FRI MAY 29 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PONCE AND JUANA
DIAZ MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. NEVERTHELESS...ALLOW TIME FOR FLOOD 
WATERS TO RECEDE AND NEVER ATTEMPT TO CROSS A FLOODED ROADWAY.

LAT...LON 1815 6661 1817 6657 1813 6653 1797 6653
      1796 6662

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:23 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 11:23 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1223 PM AST FRI MAY 29 2009

.DISCUSSION...EXPECT DIURNALLY DRIVEN SHOWERS OVER THE INTERIOR
AND NORTHWESTERN SECTIONS OF PUERTO RICO THIS AFTERNOON...WITH
ONLY ISOLATED SHOWERS ELSEWHERE. MORNING SOUNDING SHOWED LOW LEVEL
CAP ERODED A BIT OVERNIGHT...AND LATEST MODEL DATA INDICATES
SUFFICIENT INSTABILITY THIS AFTERNOON FOR A THUNDERSTORM OVER THE
NORTHWESTERN QUADRANT OF THE ISLAND. THEREFORE...WENT AHEAD AND
SENT AN UPDATE TO THE ZONES TO INDICATE AN ISOLATED THUNDERSTORM
OVER NORTHWESTERN PR...AS WELL AS BUMPED UP THE POPS SLIGHTLY. NO
CHANGES MADE TO EXTENDED FORECAST.

&&

.AVIATION...TEMPORARY MVFR CONDITIONS EXPECTED ACROSS TJBQ AND
TJMZ THROUGH 22Z IN A PASSING SHRA OR TSRA...WITH PREVAILING VFR
CONDITIONS EXPECTED ELSEWHERE.

&&

.PREV DISCUSSION... /ISSUED 408 AM AST FRI MAY 29 2009/

SYNOPSIS...LOW LVL RIDGING WILL CONTINUE TO HOLD OVER THE AREA
TODAY. MID LVL TROUGH WITH AXIS OVR THE BAHAMAS WILL CONTINUE TO
WEAKEN WHILE AT THE UPPER LVLS A CLOSED LOW IS EXPECTED TO MEANDER
ACROSS PR OVR THE NEXT FEW DAYS.

DISCUSSION...MODELS SHOW A SLIGHT INCREASE IN MOISTURE FOR TODAY
HOWEVER THEY HAVE HAD A WET BIAS AS OF LATE. IT CANT BE ANY DRIER
THAN IT WAS YESTERDAY SO AM GOING WITH ISOLD POPS OVR NW PR. LOW LVL
RIDGING STILL FORECAST TO HOLD OVR THE AREA TODAY AND ALOFT THE GFS
ACTUALLY SHOWS CONVERGENCE AT H25 SO ALL OF THESE SPEAK AGAINST HIGH
POPS. ANOTHER DRY AND HOT DAY IN STORE.

AMS FCST TO DRY OUT EVEN MORE OVR THE WEEKEND WITH PWAT VALUES FCST
AT LESS THAN 1.5 INCHES WHICH IS QUITE LOW FOR THIS TIME OF THE
YEAR. WE ALSO GET UNDER THE SUBSIDENT SIDE OF MID-UPPER LVL TROUGH.
OVERALL...EXCELLENT WEEKEND TO GO TO THE BEACH JUST MAKE SURE TO
TAKE THE SUNSCREEN WITH YOU AS UVI IS FCST BY NOAA TO BE AT 13 OR
HIGHER.

00Z GFS PORTRAYS WETTER CONDITIONS FOR THE MIDDLE OF NEXT WEEK AS
SUBTROPICAL RIDGE SHIFTS FURTHER EAST.

AVIATION...VFR CONDITIONS EXPECTED AT ALL AIRPORTS NEXT 24 HRS.

MARINE...EXCELLENT BOATING CONDITIONS THIS WEEKEND WITH SEAS 2 FT
OR LESS...WINDS 10 TO 15 KT AND VERY LITTLE IF ANY TSTM
ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  88  78 /  20  20  20  20
STT  84  79  84  79 /  20  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04/72
Hazardous weather outlook, May 29, 4:48 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
548 AM AST FRI MAY 29 2009

AMZ710>745-PRZ001>013-301000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
548 AM AST FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-301000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
548 AM AST FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:18 PM CDTAreal Flood AdvisoryJSJ117 min
May 29, 1:18 PM CDTSevere Thunderstorm WarningJSJ77 min
May 29, 2:02 PM CDTAreal Flood AdvisoryJSJ70 min
May 29, 3:26 PM CDTSpecial Marine WarningJSJ47 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.